How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Lee Your Own Question
Dr. Lee
Dr. Lee, Veterinarian
Category: Veterinary
Satisfied Customers: 5355
Experience:  8 years of experience in veterinary medicine and surgery
20804272
Type Your Veterinary Question Here...
Dr. Lee is online now
A new question is answered every 9 seconds

Shar-Pei: veterinarian..pepto..mirtazapine to perk..episodes..seizure

Customer Question

Hi,
My Shar-Pei had a stage 2 mast cell tumore removed from his outer leg area.Now,the mast cell "tumors" are growing on the inside of the same leg.The veterinarian said that it has probably spread throughout his body,and that it isn't just in his leg.He currently has me giving my dog prednisone(twice a day),benadryl(twice a day),Prilosec(once a day),Pepto-bismol(twice a day),Tylan capsules for diahrea(twice a day),Mirtazapine to perk up his appetite(once a day.My dog now has episodes,usually when he gets up in the morning,of losing his balance and not being able to stand up.It's almost like a seizure.I told the vet about it,and he said that he didn't know what that was,or what was causing it.I asked him if he though that one of the medications was causing that to happen,and again he said that he didn't know.He hasn't suggested any kind of follow up on this matter.It seems like all he is concerned about,is getting him on a new chemo drug , beginning with a "P".He is also doing some kind of blowing out of his nose.I don't know if this doctor is treating my dog correctly,or if I should go to another veterinarian.Do you know if any of these medications are causing him to lose his balance,or cause this problem in his nose ? Please help me.
Barbara
Submitted: 5 years ago.
Category: Veterinary
Expert:  Dr. Lee replied 5 years ago.

Hi. I'm Dr. Lee and will do my best to help.

 

Are all these medications given for mast cell tumor?

Or does he have other medical conditions?

Has this new mass been tested to be grade 2 or is that from the previous mass removal?

Any x-rays taken by your vet? If so, where and what are the results?

 

Thanks.

 

Customer: replied 5 years ago.

Hi Dr. Lee,

Yes,all of these medicaions are being given to him for the mast cell tumor,and it's side affects: diahrea,loss of appetite,upset stomach,etc.He doesn't have any other medical conditions.Yes,these new mast cell tumors have been tested also,as grade 2.And right now,they are also being tested to see if the drug Paladia will help to shrink the cancer.He told me that if it came back positive,then the Paladia would help.If it comes back negative,the Paladia probably won't help.I asked him what the side affects would be from the Paladia,and he didn't say much,except that he's trying to get rid of the diahrea,and clear up any stomach problems that my dog is having from these drugs.No,the vet hasn't taken any chest x-rays from this second episode.When he took out the first mast cell tumor,he did do chest x-rays,and he said that everything looked ok.

Expert:  Dr. Lee replied 5 years ago.

Thanks for the info.

 

The back leg issue could be due to arthritis, so for this I would suggest to ask your vet to take x-rays, and possibly to get medication to help with the pain. None of the drugs he is on should lead to the leg problem or the nose problem.


As for the mast cell tumor, I would actually suggest to talk to your vet about stopping all the medications except for mirtazapine, which is an appetite stimulant. A lot of the medications are for the GI problems, which is likely led on by the use of the steroid. At this time, since this has been going on for a while and you're not getting much luck with your current veterinarian, I would suggest to consider seeing a veterinary oncologist instead. These are specialists in canine cancer. You can find one here: www.acvim.org They are part of the internal medicine sub-specialty.

 

Please let me know if you have any questions or concerns. Thanks.